A prescription overdose occurs when someone has an adverse physiological reaction as a result of ingesting too much of a particular drug. Overdoses are caused when someone intentionally misuses the medication (either to get “high” or in suicide attempts). Other times, an overdose may occur by accidental overuse, such as a young child having access to finding a medication or an older adult misreading the dosage directions.

If you think that you or a loved one is suffering from a drug overdose, call 9-1-1 immediately. The majority of overdoses from prescription pills do not result in death; however, an overdose is always a significant health crisis.

This article will detail the most common types of prescription pills that lead to overdoses, factors that can influence how long it can take, and we will explain the signs of potential overdose.

Common Prescription Drugs and Overdose

While most people who overdose on a drug don’t die, death is a very serious, and very real, possibility of prescription drug abuse. Each day, more than 40 people die from prescription overdoses. Three types of drugs for the overwhelming majority of these deaths include:

  • Opioids
  • Depressants
  • Stimulants

How Long Does It Take to Overdose?

There is no hard-and-set rule for how long it can take to overdose from these different pills. Different drugs metabolize in the body at different rates. It is next to impossible to know how long it can take for someone to overdose on pills because it is difficult to know how any drug is going to affect each individual. Some of the reasons for the variance of drug effects from person-to-person include:

  • Genetics
  • Level of drug tolerance (how much of that drug is the person’s body already used to)
  • Amount consumed
  • How rapidly the pills were taken
  • Your Weight
  • Your age
  • Pre-existing conditions such as heart, kidney, or liver conditions can increase the risk of overdose
  • Presence of other drugs or alcohol

Signs & Symptoms of Overdose

Symptoms of drug overdoses are dependent on the type of drug and the person. For some drugs, only a small amount can cause an overdose (such as opioids) while other medications may need a tremendous amount to trigger an overdose (such as ibuprofen or Advil). Young children, especially under the age of five, are especially at-risk as smaller than single-dose amounts can be fatal. If you have any medications in the home, make sure they are well-sealed and out of reach of all children.

Initially, a drug overdose amplifies the desired effects for the user. Quickly afterward, bodily reactions will begin. Symptoms vary depending on the drug that was ingested. Overdoses can also aggravate or intensify other pre-existing conditions such as asthma. Common symptoms of overdose include:

  • Opioids: shortness of breath, lowered blood pressure, decrease heart rate, loss of consciousness, skin feels clammy, skin turns pale, and vomiting.
  • Depressants: slowed breathing, and possibly stopped breathing, low blood pressure, decreased heart rate, vomiting, and dizziness.
  • Stimulants: increased heart rate, high blood pressure, rapid and shallow breathing, cold sweats, convulsions, seizure, stroke, and deliriums.

Respond (FAST) to Overdose

Regardless of whether the overdose begins in seconds or hours after the consumption of pills, it is vital to know what to do in the event of an overdose.

Naloxone is a life-saving medication that reverses the effects of opioids. If you have a loved one who may be at risk of overdosing from opiates, Naloxone saves lives and could be the first step to getting treatment.

If someone has overdosed, these steps can save their life:

  1. Call 9-1-1 Immediately
  1. Clear air passages (if they have vomited)
  1. Perform hands-only CPR
  1. Wait for help to arrive

Collect the pills you suspect the person to have used. These will tell the paramedics, nurses, and doctors how best to continue treating the overdose

Treatment After an Overdose

Unfortunately, it can take a close-call for someone to finally admit there is a problem with pills, drugs, or alcohol. In the recovery community, we call these “moments of clarity,” when someone finally admits to themselves and loved ones that they may be suffering from an addiction or substance use disorder.

There is hope after an overdose. Many thousands of people have received drug treatment and remained sober after a traumatic overdose experience. Learn more about how our treatment programs help addicts recover from pill addiction.

If you or a loved one is struggling with a pill addiction or substance use disorder, call Genesis Recovery now to get help today.